Log in
LUPUS UK
22,335 members β€’ 17,733 posts

Can't sleep!

I had my knee aspirated what is now yesterday afternoon, and was given a steroid injection into the joint. It's now 04:00 and I am wide awake but exhausted. Have any of you had a joint steroid shot and then had insomnia?

Not worried, just curious and whiling away the hours!!!

18 Replies
oldest β€’ newest

I've never had a steroid injection, but it makes sense. From what I understand, even though it is concentrated in the injected joint, the steroid will get into the bloodstream and cause systemic effects. And I've found insomnia to be one of the worst side effects of taking steroids. Hope you have a restful day Mx

Reply

Is it also painful? I remember the ache once the local anaesthetic wore off being absolutely horrendous! But I don't THINK it kept me awake all night.

Reply

I could barely walk when I got home. Pain eased overnight but sleep eluded me!

Reply

No and I would NEVER HAVE A STEROID injection as I'm allergic to steroids. It was because of steroid medication given for a very short time for an overactive thyroid gland problem that 10 years later I was diagnosed with Avascular Necrosis and had to have both my hip bones replaced in 1997 and 1998.

Reply

Oh that's not good. Not a good reaction at all.

Reply

I wouldn't worry about this - it will probably just be the first 24-42 hours. I had one years ago when RA symptoms first started. It took me a week for things to really settle down a lot and adverse effects to calm but I'm not good with steroids in this way. As it turned out most of my symptoms were and still are nerve related though, but it worked well on these too. Hope tonight is much better for you x

1 like
Reply

Slept like a log! I was so shattered, but mainly because my knee is half the size that it was and the pain has eased so much. Sooo received after weeks of increasing pain.

Reply

Hi Ruby

Yes I have had several steroid injections. Some times they will keep me awake. Body is exhausted but I also have my head spinning and just wanting to keep on the go

It's strange cause sometimes it's ok and I just fine. Not to sure if it's the amount of the injection or just my body being weird

Hope you are feeling better today. Mine only last one night so you should be fine now. Xx

1 like
Reply

I feel exhausted. I didn't sleep a wink. Am going for a nap shortly. Knee has reduced in size already, and pain much less. Yay

2 likes
Reply

Keep napping its the best thing to do x

Reply

Yes,I always find that problem for a few nights with steroids injected or IV but I bet you are uncomfortable after going through that anyway im lucky to have never had aspiration to my jointsπŸ˜– as of yet. Ive had joints injected with steriod but never had suck a swollen joint its needed liquid removed.

My consultant often says you can feel a bit horrible and not actually feel benifits for a week or so and sleep less , then you get a massive pick up and lots of energy.

Also the numbing liquid thats in with the steriod often wears off next day so the pain comes back until the steriod kicks in.

Ive had steriod injections done many many times over the years into joint, IV and into bottom and feel comfortable that this can happen to myself and many of friends ive made in my infusion clinic with same problems.

Sending get well wishes. πŸ’

Reply

Thank you Mellisa. Weird experience but so glad they did it. Knee more mobile today. Can't bend it fully yet , but getting there. 😊

1 like
Reply

I had a steroid injection in my shoulder once. The Consultant asked me if we had any Scotch in the house because I might need some later. I did. I slept. And my shoulder was cured !

3 likes
Reply

Brilliant doctor! Love his advice! πŸ˜‚

1 like
Reply

Hope you get some relief soon in next few days Ruby.

At least once it kicks in it can possibly last up to 6mths for some of my friends.

It just depends on the person.

Mellisa πŸ’

1 like
Reply

Further improvements today πŸ‘

1 like
Reply

So pleased for you RubyTuesday bet its such a relief already !

Mellisa πŸ’

Reply

One less problem to be coping with. I'm happy πŸ˜€

1 like
Reply

You may also like...